Utah, 2003

Funnel Cloud in Utah, May 7, 2003

May 7, 2003 · NWS SLC · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 7, 8:42 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, May 7, 8:42 AM MST, 4 hours 38 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 AM MDT WED MAY 7 2003

.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT THE GREAT
BASIN TODAY INTO THIS WEEKEND.

.DISCUSSION...VORT MAX LIFTING NORTH THROUGH WESTERN UTAH THIS
MORNING WITH BAND OF PRECIP OVER NORTHWEST UTAH. SHORT WAVE TROUGH
TO MOVE THROUGH THIS AFTERNOON AND MAKE PRECIP MORE WIDESPREAD.
UNTIL THEN...AIR MASS MOIST AND SOMEWHAT UNSTABLE FOR SCATTERED
CONVECTION OVER MUCH OF THE FORECAST AREA TODAY. TROUGH AXIS MOVES
THROUGH LATE THIS AFTERNOON/EARLY EVENING. THIS WILL INCREASE
PRECIP CHANCES FOR WESTERLY SLOPES OF SOUTHERN UTAH. JET ORIENTED
ALONG NORTHERN ARIZONA PROVIDING SOME LIFT AS WELL.

AS THE SYSTEM SHIFTS EAST TONIGHT...CONVECTION WILL DIMINISH. SHOWERS
SHOULD CONTINUE OVER THE MOUNTAINS AND AREAS FAVORED BY WESTERLY FLOW
LASTING A BIT LONGER.

THE NEXT CLOSED LOW TO MOVE INTO THE PACIFIC NORTHWEST TOMORROW
MORNING AND SEND A VORT MAX INTO THE FORECAST AREA BY AFTERNOON. AIR
MASS REMAINING SOMEWHAT UNSTABLE...SO SCATTERED SHOWERS WILL BE
INITIATED BY THE AFTERNOON AS WELL.

CLOUD AND PRECIP FIELDS HANDLED WELL TODAY...SO NO UPDATES PLANNED.

SLC 656  CDC 555  NELSON

.SLC...NONE.
Hazardous weather outlook, May 7, 6:04 AM MST, 7 hours 16 minutes before
IDZ024-025-UTZ001>021-WYZ021-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED MAY  7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A COLD PACIFIC STORM SYSTEM COULD BRING SIGNIFICANT MOUNTAIN
SNOWFALL TO UTAH FROM LATE THURSDAY THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The radar

The Salt Lake City radar (KMTX), 201 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Duchesne

When
May 7, 1:20 PM MST to 1:30 PM MST
Where
Duchesne County, Fruitland
Reported by
GENERAL PUBLIC
Coordinates
40.298, -110.425 (the zone’s center; the record gives no point)

Thunderstorms moving through Duchesne County spawned a funnel cloud near the town of Fruitland. Brief heavy rain and small hail also fell from the storms.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379919.